Over the years, drugs have been developed that can treat a wide range of medical problems, including HIV, and help people live longer and healthier lives. All drugs are tested to make sure they are safe and effective enough to be allowed on the market. However, all drugs can cause some effects that are different from what they were developed to do. These are called side effects.
Like all medications, HIV drugs can cause side effects. In most cases, the side effects of HIV drugs are mild, like a headache or an upset stomach. In some cases, more serious side effects can happen, like liver damage or a severe skin rash.
Side effects are most common during the first four to six weeks you are taking a new HIV medication. After your body gets used to the new drug, the side effects usually get better or go away.
Other side effects may show up later or last longer. There may also be long-term side effects we don’t know about yet. Many of the HIV drugs have not been on the market long enough for all the possible long-term effects to have been discovered.
Being Informed about Side Effects Helps
Each medication comes with information on its most common side effects. It can help to read this information, but do not assume you will get every side effect that is listed. While all the HIV drugs can cause side effects, not everyone will experience them. If you do experience a side effect, don’t just stop taking your medication. Follow the recommendations given by your health care provider. If the problem persists, speak to your health care provider about other solutions, including switching drugs.
Women and Side Effects
Although the total number of side effects among people on HIV drugs does not differ a lot between men and women, some side effects (listed below) appear to be more common in HIV+ women than men.
This may be due to the fact that women have higher levels of certain HIV drugs in their bloodstreams, even though they take the same doses as men. A woman’s smaller body size, metabolism, or hormones may cause the higher levels. Despite some differences in drug levels and side effects, women seem to benefit as much from HIV therapy as men. No changes in dosing have been recommended for women.
The term lipodystrophy is used to describe a number of body shape changes and metabolic problems that can occur in HIV+ people, such as elevated blood sugar (glucose), elevated lipid levels (cholesterol and triglycerides), and fat gain or loss in certain areas. The exact causes of lipodystrophy are not known, but may include HIV and/or HIV drugs.
While HIV+ men and women both experience body shape changes, women are more likely to experience fat gain in the breasts, stomach, and upper bodies, while men are more likely to see fat loss in their legs, arms, buttocks, or faces.
Lipodystrophy can dramatically change your appearance. If you are concerned about how you look, speak to your doctor before making any changes to your HIV medication schedule that might put your health at risk.
Rash is a common side effect of many of the HIV drugs, especially the non-nucleoside reverse transcriptase inhibitors (NNRTIs) such as Viramune (nevirapine) and Sustiva (efavirenz). Rashes are more common and more severe in women. It’s important to monitor your skin for changes in color or anything unusual, especially after starting a new medication.
In rare cases, a rash is a symptom of a severe, life-threatening skin reaction called Stevens-Johnson syndrome. Call your health care provider immediately if you experience a bad rash or a rash together with any of the following symptoms: fever, lack of energy, excessive tiredness, muscle or joint pain, blisters, blisters in the mouth, and pink eye.
Some HIV drugs can cause liver problems. It is believed that women and people over the age of 50 are at a higher risk of developing liver problems. Obesity, heavy alcohol use, and other liver problems (such as hepatitis B and C) can also increase the risk.
Some drugs, such as Ziagen (abacavir) and Viramune can cause an allergic reaction in the liver that increases the liver enzymes in your blood soon after the medication is started. It is important that your health care provider do a blood test to check your liver enzymes every two weeks for the first three months if you begin taking either of these medications.
In addition, research has shown that women with more than 250 CD4 cells are 12 times more likely to develop life-threatening liver problems when they use Viramune. Viramune should not be used as first-time treatment in women with CD4 cell counts over 250. Women with over 250 CD4 cells should not switch to Viramune unless there are no other options.
Lactic Acidosis is a buildup of lactic acid in the blood. It is a rare but serious complication of the nucleoside reverse transcriptase inhibitors (NRTIs) such as Zerit (stavudine or d4T) and Videx (didanosine or ddI). Women (especially pregnant women), overweight people, and those with a long history of NRTI use are more likely to develop lactic acidosis.
Lactic acidosis can lead to liver problems. Symptoms include fatigue, nausea, vomiting, stomach pain, shortness of breath, and weakness in the arms and legs. If you notice any of these symptoms, call your health care provider right away.
Anemia and Fatigue
The term fatigue is used to describe feelings of exhaustion, sleepiness, and lack of energy. It is a common problem among HIV+ people. There are a number of possible causes of fatigue:
Anemia is a shortage of red blood cells that can be caused by some of the HIV drugs. It is one of the most common causes of fatigue in HIV+ people. Women are at higher risk for developing anemia than men.
If left untreated, anemia is strongly associated with HIV disease progression and an increased risk of death. Fortunately, the effects of anemia can be greatly reduced with treatment. Tell your doctor if you are experiencing extreme fatigue so you can be tested for anemia.
Menstrual irregularities or period problems are fairly common in all women, but particularly in women with weakened immune systems. These problems include irregular, heavier, lighter, painful, or stopped periods.
Some HIV drugs may cause menstrual irregularities, but more research is needed to find out for sure. One small study suggested that women using Norvir experienced heavier periods.
If you’re taking HIV therapy, watch out for any changes in your bleeding, and be sure to tell your health care provider if you have heavier, prolonged, or more frequent periods.
Being HIV+ and a woman puts you at higher risk for bone diseases such as osteoporosis and osteopenia. These diseases cause weaker bones that can break more easily. Talk to your doctor about the following methods of protecting your bones:
Side Effects or Toxicities during Pregnancy
The majority of studies done to date have shown that taking HIV drugs during pregnancy does not increase the risk of birth defects. However, there are certain HIV drugs that should not be used by pregnant women because of potential problems for the mother or the baby.
If you are pregnant or thinking about getting pregnant, speak to your health care provider about all of your prescriptions to be sure there are no specific warnings for pregnant women.